Printer Friendly

'Natural' remedy is Cardiotoxic. (Clinical Capsules).

Cesium chloride, a component of naturopathic cancer remedies, induced torsades de pointes in a man who had had normal echocardiographic and laboratory results before starting the alternative treatment for his prostate cancer, reported Dr. Arnold Pinter and his associates at the University of Toronto.

The 62-year-old patient, who had no personal or family history of cardiovascular problems, was hospitalized for recurrent syncope. The first episode had occurred during intravenous cesium treatment (2,000 mg four times a day for 2 weeks), with recurrences over the ensuing 2 months when he was taking 1,000-mg cesium capsules three times daily.

On admission, the patient showed a prolonged QT interval, ventricular ectopic beats, and runs of torsades de pointes tachycardia. The man agreed to stop taking cesium, and 6 months later the cardiac abnormalities and syncope had resolved, the investigators said in a letter to the editor (New Engl. J. Med. 346[5]:383, 2002).

"This report underscores the importance of clinical caution in the use of naturopathic medicinal therapies," they noted.
COPYRIGHT 2002 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2002 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:cesium chloride
Author:Moon, Mary Ann
Publication:Internal Medicine News
Article Type:Brief Article
Geographic Code:1CANA
Date:Mar 15, 2002
Words:170
Previous Article:Mitral regurgitation. (Clinical Capsules).
Next Article:HT rare in Atopic Dermatitis. (Clinical Capsules).
Topics:

Terms of use | Privacy policy | Copyright © 2022 Farlex, Inc. | Feedback | For webmasters |